Would you know if your teen were huffing? Consider the telltale signs of inhalant abuse — and what you can do to prevent it.

By Mayo Clinic Staff

What's so dangerous about a can of spray paint or deodorant? Plenty.

Huffing these and other common household products can provide a quick high. As harmless as it might seem to kids, the risks of huffing and other types of inhalant abuse are real — and potentially lethal.

Many ordinary household products can serve as inhalants, including:

  • Hair spray
  • Room deodorizer
  • Cooking spray
  • Correction fluid
  • Glue
  • Rubber cement
  • Paint thinner
  • Cigarette lighters

Huffing is sometimes used as a generic term for any type of inhalant abuse. Specifically, however, there are various ways to abuse inhalants, including:

  • Huffing. To huff an inhalant, a rag is soaked in an inhalant and pressed to the mouth.
  • Sniffing or snorting. In this form of abuse, fumes are sniffed or snorted directly from an aerosol container.
  • Bagging. To bag an inhalant, fumes are sprayed or poured into a plastic or paper bag and inhaled.
  • Spraying. In this form of abuse, the aerosol is sprayed directly into the nose or mouth.
  • Inhaling. In this form of abuse, nitrous oxide is inhaled from a balloon.

Huffing causes a sense of euphoria that lasts about 15 to 30 minutes. For many kids, inhalants provide a cheap and accessible alternative to alcohol — and it might happen more often than you think. In fact, inhalants are often the first option for young children who use drugs.

The initial euphoria of huffing might be followed by dizziness, slurred speech, and loss of coordination, inhibition and control. Hallucinations and delusions are possible.

If an inhalant causes the heart to begin working too hard, a rapid, irregular heartbeat (dysrhythmia) could trigger lethal heart failure — even for first-time inhalers. Chronic inhalant abuse can cause serious liver and kidney damage. Permanent brain damage, hearing loss and coordination problems are possible as well.

Other devastating effects of inhalant abuse might include suffocation, seizures, loss of consciousness and death.

Inhalant abuse can be easy to conceal. Look for these warning signs:

  • Hidden rags, clothes or empty containers of products that could be abused
  • Chemical odors on breath or clothing
  • Paint or other stains on face, hands or clothing
  • Slurred or incoherent speech
  • Lack of coordination
  • Confusion
  • Irritability

To prevent inhalant abuse, talk about it openly. For example:

  • Discuss the risks. Honest discussion can help prevent a tragedy. Talk about what products can be abused and slang terms for inhalants. State the facts clearly. Emphasize that inhalants are deadly chemicals — not a harmless way to get high.
  • Be a good listener. Encourage your child to come to you with questions or concerns.
  • Set expectations. Let your child know that you won't tolerate huffing or other types of inhalant abuse. Remind your child that you love him or her — and that safety comes first.
  • Stay involved. Meet your child's friends and their parents. Know where your child is and what he or she is doing, especially after school. Support your child's efforts to resist peer pressure.

If you discover your child huffing, sniffing or bagging, stay calm. If your child is breathing, move to a well-ventilated area until the effects of the episode wear off. If your child is unconscious or not breathing, seek emergency medical help.

If your child has been abusing inhalants for some time, withdrawal symptoms — such as sleep disturbances, irritability, nausea, vomiting, sweating, rapid heartbeat and physical tics — are possible.

If your child can't stop huffing, sniffing or bagging on his or her own, seek professional help. Start with your child's doctor, a school counselor or a local drug rehabilitation facility. The support of a mental health professional can be valuable as well. With help, your child can end inhalant abuse and learn how to make healthy choices for a lifetime.

Jan. 30, 2015